Alert archive / Georgia / Special Weather Statements in 2018

Special Weather Statement, NWS Charleston, SC

September 27, 2018Jenkins County, Georgia

NWS Charleston, SC issued this special weather statement at Sep 27, 2018, 4:21 PM EDT for Jenkins County, Georgia. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 27, 2018, 4:21 PM EDT (20:21 UTC)
Expired
Sep 27, 2018, 5:00 PM EDT
In force
39 min
Issued by
NWS Charleston, SC

County Jenkins County, GA

The radar

The Charleston,SC radar (KCLX), 91 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.4 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2018-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1074 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2018-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1074 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
857 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted.

510 
WWUS82 KCHS 272021
SPSCHS

Special Weather Statement
National Weather Service Charleston SC
421 PM EDT THU SEP 27 2018

GAZ087-272100-
Jenkins-
421 PM EDT THU SEP 27 2018

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF JENKINS COUNTY...

At 421 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Garfield, or 13 miles northeast of
Swainsboro, moving northeast at 25 mph.

  HAZARD...strong winds 45 to 55 mph and excessive cloud to ground 
           lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light, unsecured objects. All outdoor activities should 
           cease. Move indoors immediately.

Some locations in the path of this storm include...
Millen, Butts, Emmalane, Perkins and Herndon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive cloud to ground lightning is occurring with this storm.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.

&&

LAT...LON 3288 8213 3289 8211 3292 8208 3292 8195
      3295 8186 3294 8183 3295 8182 3292 8177
      3286 8179 3264 8204 3266 8208 3281 8215
TIME...MOT...LOC 2021Z 223DEG 24KT 3273 8216 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this special weather statement went out at Sep 27, 3:38 PM EDT, 43 minutes earlier.

Area forecast discussion, Sep 27, 3:38 PM EDT, 43 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
338 PM EDT Thu Sep 27 2018

.SYNOPSIS...
Atlantic high pressure will hold a stationary front north and
west of the region through this weekend. Then, high pressure
will gradually push a cold front through the area from the
north early next week, and this high will prevail through late
week.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
As of 335 PM: Visible satellite indicates a sea breeze was
slowly drifting slowly inland. Scattered thunderstorms and
showers have developed along and ahead of the sea breeze. SPC
mesoanalysis indicates that MLCAPE around 2500 J/kg exist across
most of the forecast area. However, effective bulk shear will
likely remain limited to around 20 kts. DCAPE values are
forecast to range between 800-1000 J/kg during the rest of this
afternoon and evening. Near term guidance indicates that
scattered thunderstorms, possibly clusters of thunderstorms,
will continue to develop into early this evening, then decrease.
Given the instability and DCAPE, a few thunderstorms may become
strong to possibly severe. Thunderstorm coverage should
gradually decrease through tonight. Low temperatures tonight are
forecast to range from the low 70s inland to the upper 70s
along the coast.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
Unsettled conditions should prevail Friday through the weekend as
the region remains between a gradually retreating Atlantic ridge of
high pressure and a broad inland trough/associated surface high
pressure which will slowly push a baroclinic zone/axis of enhanced
moisture toward the Southeast coast. Friday, expect coverage of
shower/thunderstorms similar to that of Thursday afternoon/evening,
with scattered/chance PoPs in order as the deepest moisture remains
displaced west/northwest of the region. However, organized
thunderstorms could develop upstream and push into the region with
locally greater PoPs especially Friday afternoon and Friday evening.
Saturday could become the wettest day as the axis of deepest
moisture settles into the region and supports numerous
showers/thunderstorms. Thus, likely/high chance PoPs remain in area
forecasts. Sunday, the center of high pressure will shift into the
northeast Conus, and a wedge regime will develop and expand east of
the Appalachians. This wedge will push a cold front toward the
region. Timing of this front and the associated drying remains
highly uncertain. Ongoing forecasts depict PoPs ranging from slight
chance/chance north/west to high chance/likely south/southeast.
However, a slower scenario will translate to greater precipitation
coverage over more of our area Sunday.

Another round of MLCapes as high as 2000-3000 j/kg could support a
an isolated threat for damaging thunderstorm wind gusts Friday
afternoon/evening. Saturday and Sunday, greater cloud cover should
translate to slightly lower temps/reduced instability. Through the
period, PWATs around 2 inches will support a threat for locally
heavy rainfall.

Well above normal temperatures featuring highs in the upper
980s/lower 90s and lows in the lower/mid 70s will prevail Friday.
Even Saturday, despite the potential for more clouds/precip, above
normal highs in the mid/upper 80s and lows in the 70s are expected.
Sunday, near-normal high temps in the lower/mid 80s should be
common.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Sunday night a cold front will be across or just south of our area.
Monday high pressure over the Northeastern U.S. should slowly push
this front further south, perhaps completely out of our area.
Tuesday a second high forms near the Outer Banks of NC. This high is
forecasted to build across the Southeast on Wednesday, bringing our
area dry conditions.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
TAFs will feature SW winds and VFR conditions through most the
18Z period. The primary concern will be the timing and
placement of convection late this afternoon and early evening.
Near term guidance indicates that a sfc low will track north
across eastern TN/KY this afternoon. An associated cold front is
expected to slowly slide east, slowing considerably over
northern GA tonight. Guidance indicates that sfc trough will
gradually deepen over southern GA this afternoon, yielding an
area of sfc moisture convergence. This area of convergence and
instability will have the greatest potential for thunderstorm
generation during the mid and late afternoon. Steering flow
should transport these storms to the NE. I will highlight the
period from 21Z-1Z with a TEMPO for TSRA.

Extended Aviation Outlook: Convection associated with a series of
fronts could bring brief flight restrictions.

&&

.MARINE...
Winds are forecast to gradually strengthen tonight, gusting into the
upper teens. Wind direction this evening should favor the south then
gradually veering from the southwest as a weak cold front slows over
northern GA. Wave heights within 10 NM are forecast to range between
2-4 ft, with outer waters between 4-5 ft.

Thunderstorms will produce locally hazardous conditions through this
weekend. Outside thunderstorms, winds/seas will remain below SCA
levels through Sunday. Then, in the wake of a cold front, a wedge of
high pressure will build into the region from the north/northeast
early next week, and northeast winds will increase. Meanwhile,
elevated swells as high as 6-7 feet originating from Post-Tropical
Cyclone Leslie over the central Atlantic will push into our waters
by early next week. The combination of elevated winds and combined
seas could prompt Small Craft Advisories next week.

Rip Currents: A distant Leslie could send long period swell to our
beaches later this weekend into next week. This swell could
produce an enhanced risk for rip currents.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...NED
SHORT TERM...SPR
LONG TERM...
AVIATION...NED
MARINE...NED/SPR
Hazardous weather outlook, Sep 27, 2:58 AM EDT, 13 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
258 AM EDT Thu Sep 27 2018

GAZ087-088-099>101-114>116-118-137-138-140-SCZ040-042>045-047-280700-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-
258 AM EDT Thu Sep 27 2018

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Today and tonight.

Severe Thunderstorms: Scattered showers and thunderstorms are
expected to impact the region today into tonight ahead of a cold
front. Some of the storms could become severe with damaging winds,
mainly near and west of I-95. The most likely timing of any severe
weather is between 3 and 9 pm. Locally heavy rainfall and frequent
cloud to ground lightning can also occur.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Stay tuned to NOAA Weather Radio All Hazards, TV or the internet
for the latest forecasts and possible watches and warnings from
the National Weather Service.

AMZ330-350-352-354-374-GAZ117-119-139-141-SCZ048>052-280700-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 NM-Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh-
Beaufort-Coastal Colleton-Charleston-Coastal Jasper-Tidal Berkeley-
258 AM EDT Thu Sep 27 2018

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, Sep 27, 4:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston SC
421 PM EDT THU SEP 27 2018

GAZ087-272100-
Jenkins-
421 PM EDT THU SEP 27 2018

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF JENKINS COUNTY...

At 421 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Garfield, or 13 miles northeast of
Swainsboro, moving northeast at 25 mph.

  HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
           lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. All outdoor activities should
           cease. Move indoors immediately.

Some locations in the path of this storm include...
Millen, Butts, Emmalane, Perkins and Herndon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive cloud to ground lightning is occurring with this storm.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.

&&

LAT...LON 3288 8213 3289 8211 3292 8208 3292 8195
      3295 8186 3294 8183 3295 8182 3292 8177
      3286 8179 3264 8204 3266 8208 3281 8215
TIME...MOT...LOC 2021Z 223DEG 24KT 3273 8216

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 5:54 PM EDTSpecial Weather StatementCHSLong51 min
Sep 27, 6:57 PM EDTSpecial Weather StatementCHSLiberty48 min
Sep 27, 7:13 PM EDTSpecial Weather StatementCHSBryan47 min

Nearby

Special Weather Statements in Georgia, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.